Kansas, 2023

Damaging Wind in Kansas, July 29, 2023

July 29, 2023 · NWS TOP · 1 event in 1 county or zone

An MCS in Nebraska moved south into northern KS early on 7/29 and produced one report of a severe wind gust in Marshall County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An MCS in Nebraska moved south into northern KS early on 7/29 and produced one report of a severe wind gust in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 29, 5:15 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 5:15 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 AM CDT Sat Jul 29 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 258 AM CDT Sat Jul 29 2023

Key Messages:

- One final day of dangerous heat this afternoon before cooler
airmass brings a brief break for some Sunday and Monday.

- Several rounds of potential thunderstorms this morning and again
late this afternoon and overnight tonight.  A few may be severe with
large hail and damaging wind gusts.

- Dangerous heat becomes widespread once again mid next week with
continued slight storm chances overnight each evening, especially
north of I-70.

Upper ridge axis centered in vicinity of the four corners region
this morning, while broad westerly flow towards the northern plains
carries several embedded vort maxes into the region.  One of note to
potentially impact our area later today has developed two MCS's
towards northern NE. Models are continuing to struggle resolving
this MCS as it progresses southeast this morning with the NSSL WRF
and 00Z HRRR being the most consistent with current trends. This
complex is progged to encounter an area of theta-e advection along a
frontal boundary over southern NE and may intensify as elevated CAPE
values increase over 2000 J/KG near the KS/NE border mid morning. If
storms are able to reach far northern KS, a few severe wind gusts
and small hail are possible. Activity dissipates eastward by midday,
shifting the frontal boundary near or just south of the I-70
corridor by mid afternoon. Despite highs in the middle to upper 90s
today, dewpoints increasing into the middle 60s near and just north
of the boundary should still translate to heat indices from 104 to
108 in the Excessive Heat Warning area. Introduced low chance pops
by late afternoon along the frontal boundary, generally south of I-
70 where a few cams are developing scattered storms where weak
convergence resides despite lack of strong upper support. Inhibition
is minimal while CAPE values are up to 2000 J/KG. Effective bulk
shear is fairly week around 20 kts, but given how storms became
severe quickly last evening despite the weak wind shear, cannot rule
out isolated large hail and damaging wind gusts to 70 mph through
early evening.

Additional MCS develops off the high plains this evening,
tracking along the ridge axis towards northeast Kansas by early
Sunday morning. Details remain uncertain on location and timing,
but most likely impact areas north of I-70. Instability greatly
decreases below 1000 J/KG overnight so severe convection is
unlikely.

Cooler sfc ridge axis slides into far northeast Kansas on Sunday,
dropping highs to upper 80s near the NE border. Meanwhile along and
south of I-70 is still under the influence of the southerly flow,
warming temps into the middle and upper 90s.  Heat headlines may
need to be considered south of I-35 where heat indices peak around
103.

Expansive upper ridge to the southwest migrates east into the
southern plains early next week, ramping heat indices back above 100
area wide. Hottest days are still Tuesday and Wednesday with indices
from 104 to 110.  Storm chances remain minimal with the northwest
flow track clipping far northern Kansas Sunday through Tuesday
evenings. Fortunately the upper ridge begins to break down heading
into late week as several potent upper waves over the Great Lakes
region surges a cold front and increasing pops Thursday night into
Friday. Highs back in the 80s and low 90s return Friday onward,
welcoming the much needed relief to the prolonged heat these past
two weeks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 615 AM CDT Sat Jul 29 2023

VFR as light southerly winds veer and become gusty from the
northeast with the passing MCS to the north aft 16Z. Terminals
should miss much of the TSRA, but maintained the VCTS as latest
guidance depicts trailing activity possible through 20Z. Frontal
boundary shifts south of terminals in the afternoon, decreasing
probs for additional TSRA so will leave out mention at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
KSZ020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...22
AVIATION...22
Hazardous weather outlook, Jul 29, 6:25 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
725 AM CDT Sat Jul 29 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-301230-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
725 AM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible across northern Kansas this morning,
mainly north of a line from Concordia to Lawrence. Some of these
storms could be severe and produce wind gusts up to 70 MPH and
large hail up to the size of half dollars.

Additional thunderstorms are possible in the mid to late
afternoon, mainly along and south of Interstate 70. There is some
potential for these to be severe as well.

Afternoon heat indices will peak from 104 to 108 along and south of a
line from Concordia to Holton.

A cluster of thunderstorms may develop and impact northern portions
of the outlook area late this evening. The threat for widespread
severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive heat may return to the area in the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

In the hours before

Special weather statement, Jul 29, 7:08 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
808 AM CDT Sat Jul 29 2023

KSZ009-010-291345-
Washington-Marshall-
808 AM CDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of northern Washington
and western Marshall Counties through 845 AM CDT...

At 808 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hollenberg to 4 miles southeast of Haddam.
Movement was east at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marysville, Washington, Blue Rapids, Hanover, Waterville, Greenleaf,
Barnes, Morrowville, Haddam, Mahaska, Oketo, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
north central and northeastern Kansas.

&&

LAT...LON 4000 9644 3966 9659 3980 9735 4000 9736
TIME...MOT...LOC 1308Z 284DEG 63KT 4001 9701 3981 9726

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gargan

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 13:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 29, 7:40 AM CST to 7:41 AM CST
Where
Marshall County, 4.72 mi ENE of Oketo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.000, -96.520

Estimated wind gust of 50 to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124868.